Statin drugs are the most commonly prescribed drug in the United States and rates are growing worldwide. Over the past 30 years, since the development of statins the recommended levels of cholesterol continue to be lowered to where it is not uncommon to see physicians aiming for total cholesterol levels of 170 or lower. The controversy over the use of statins and ideal cholesterol levels is a discussion all its own, but the connection of statins and peripheral neuropathy is one that has been largely overlooked by the medical community.
Medical research and data are quite clear that the connection exists. However it seems as if the general medical community is relatively silent when it comes to reducing statin use due to peripheral neuropathy. Conventional medical thinking likely would simply add on a anti-seizure medication like Lyrica or Gabapentin in order to block the brain from feeling pain. The side effects of these medications can be debilitating in their own right.
Inhibit the formation of cholesterol
Cholesterol is necessary for nerve signaling and conduction. It is a thin lipid coat that covers all cells and is a necessary part of neuron function. Without enough cholesterol, all signaling in the body can go haywire, and especially susceptible to this is the peripheral nervous system. Statin drugs reduce cholesterol to dangerous levels in the body which affects nerve signaling.
Statins ultimately cause damage to the sheath of neurons by limiting the cholesterol available to provide the lipid coating needed. This leaves the neuron vulnerable to more damage and unable to signal and transmit energy correctly.
CoQ10 is one of the most important antioxidants in the body and a vital energy conductor for nerves. Statins are notorious for dramatically depleting the body of one of its most valuable resources- CoQ10. Along with inhibiting the formation of cholesterol, statins also prevent the body from making CoQ10.
The main function of myelin is to protect and insulate these axons and enhance their transmission of electrical impulses. If myelin is damaged, the transmission of these impulses is slowed down, which is seen in severe neurological conditions such as multiple sclerosis.
CoQ10 transfers energy from food into ATP which is the energy source the body runs on. Nerves require ATP and without enough CoQ10, nerves do not get the energy they need to signal properly
The public is largely unaware of the connection between statin drugs and peripheral neuropathy. Research shows those who take statin medications are at a higher risk for developing peripheral neuropathy than those who are not on the medications. A report from the American Academy of Neurology states that those who have a diagnosis of peripheral neuropathy and take statin drugs develop peripheral neuropathy at a 16 times higher rate than those who do not take statins. Those who are on statins are 14 times more likely to develop peripheral neuropathy than those who don’t. The longer the time on statins and the higher the dose increases the risk of developing peripheral neuropathy. If you are taking a statin drug, it is worth taking a second look at whether you really need that medication or not. Cardiovascular disease can be better managed with a functional medicine approach that addresses why the disease is occurring in the first place.
If you are taking a statin drug and experiencing any symptoms of peripheral neuropathy, our team can help.
Numbness, prickling or tingling in your feet or hands, which can spread upward into your legs and arms
Sharp, jabbing, throbbing, freezing, or burning pain
Extreme sensitivity to touch
Lack of coordination and falling
Heat intolerance and altered sweating
Bowel, bladder, or digestive problems
Changes in blood pressure, causing dizziness or lightheadedness
Wondering if you are a candidate for this new comprehensive neuropathy treatment? If you are experiencing symptoms of peripheral neuropathy contact us today to schedule a free consultation (including a 16-Point Nerve Assessment) to learn more about this comprehensive approach for treating the root cause of neuropathy, rather than continuing to mask the symptoms as your condition gets worse.